This has been swirling around on NOF for a few weeks now, but I thought I should talk about it. Protelos now comes with an advisory warning that it can cause deep vein thromboembolisms. Protelos, as many of you know, is the European prescription form of strontium, called strontium ranelate. Does strontium citrate cause similar issues? It probably could, since the strontium is the active ingredient and the ranelate is just a salt.
Strontium ranelate is also associated with DRESS (Drug Rash with Eosinophilia and Systemic Symptoms; i.e., an allergic reaction.)
Who is at risk? People who already have had veinous thromboembolism incidents and people who are sedentary. For the rash, it usually shows up during the first 10 weeks of taking the drug. If you don’t have any rashes or other allergic symptoms during those first 10 weeks, then allergy-wise, you should be okay. (Although sometimes people do develop allergies to things later on – like me and pineapple.) Other know factors that increase your risk of VTE are hypertension, diabetes mellitus, cigarette smoking, and high cholesterol levels.
Hereditary factors that increase a person’s risk of VTE:
- Factor V Leiden mutation
- Prothrombin gene mutation
- Protein C or S deficiency
- Antithrombin deficiency
- Elevated levels of factor VIII
Other things (outside of heredity) that increase risk:
- Medical illness (heart failure, chronic obstructive pulmonary disease)
- Pregnancy, oral contraceptives, hormone replacement therapy
- Indwelling central venous catheters or pacemakers
- Cancer or certain cancer treatments
- Antiphospholipid syndrome
- Heparin-induced thrombocytopenia
- Inflammatory bowel disease (I may have this one…)
- Myeloproliferative disorders
- Air travel (keeping your legs moving on a plane reduces the risk. Step in place at your seat.)
- Body mass index >30 (i.e., being 30 pounds overweight.)
- Previous episode of venous thromboembolism
The guidelines for strontium ranelate:
- Physicians should not prescribe strontium ranelate to patients with current VTE (veinous thromboembolism) or a history of VTE or to patients who are temporarily or permanently immobilized.
- Patients with current VTE or a history of VTE and those who are temporarily or permanently immobilized are advised to discuss their treatment with their physician at their next scheduled appointment.
- When treating patients older than 80 years who are at risk for VTE, clinicians should reevaluate the need to continue treatment with strontium ranelate.
- Prescribers should make patients aware of the time to onset and likely signs and symptoms of severe skin reaction such as DRESS, SJS, or TEN. The highest risk for occurrence of SJS or TEN is within the first weeks of treatment; the risk is highest usually around 3 to 6 weeks for DRESS. Symptoms or signs of SJS or TEN include progressive skin rash, often with blisters or mucosal lesions; symptoms of DRESS include rash, fever, eosinophilia, and systemic involvement (eg, adenopathy, hepatitis, interstitial nephropathy, interstitial lung disease).
- Patients should stop treatment immediately when symptoms of severe allergic reactions, including skin rash, occur. Treatment should not be restarted at any time in these patients.
Am I going to panic about the above and stop taking strontium citrate? No. Because I am very physically active. But I am glad that I’m taking the half dose instead of the full dose.
You know, calcium supplementation comes with it’s own risks as well: plaque build up. I’m betting that my D3 and K2 are going to help prevent this issues in my case. But I will mention it to my doctor.